MAUDE Adverse Event Report: BIO-RAD MEDICAL DIAGNOSTICS GMBH REAGENT RED BLOOD CELLS IH-CELL A1 & B; IH-CELL A1 & B; 2X10 ML

BIO-RAD MEDICAL DIAGNOSTICS GMBH REAGENT RED BLOOD CELLS IH-CELL A1 & B; IH-CELL A1 & B; 2X10 ML
Catalog Number 814010100
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/01/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is our initial report on this incident.
 
Event or Problem Description
The customer reported false negative reactions of three patient samples with ih-cell a1 on ih-1000.The customer stated that she ran 3 patients on the ih-1000 that were group a.All three patient were forward typed, and reverse typed correctly without any issues.These 3 patients were given ivig.All 3 patients had an additional dat test ordered which was positive.They performed an eluate on these patients and the eluate demonstrated anti-a in the eluate.This prompted the customer to run a manual tube test of the forward and reverse typing.Manual tube testing on all 3 patients reverse anti-a demonstrated a (3+-4+) positive reaction but was negative on the ih-1000 and manual gel.The anti-a was determined to likely be passive due to receipt of ivig.The customer did not return the complaint sample for investigational testing but announced to ship the patient samples.While we were waiting for the patient samples, our quality control laboratory team tested their retention sample of the supposedly defective lot of ih-cell a1&b on the ih-1000.All positive and negative reactions were correct.The analyses of the trace files of the affected ih-1000 showed that the tests were correctly performed.The volumes dispensed on the wells (reagent red blood cells and plasma) were correct.Therefore, false negative reactions due to insufficient pipetted plasma could be excluded.Due to the ongoing investigation, we are not in the position to provide a conclusive statement.A review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective lot.
 
Event or Problem Description
The customer reported false negative reactions of three patient samples with ih-cell a1 on the ih-1000.The customer stated that she ran 3 patients on the ih-1000 that were group a.All three patient were forward typed and reverse typed correctly without any issues.These 3 patients were given ivig (intravenous immune globulin).All 3 patients had an additional dat test ordered which was positive.They performed an eluate on these patients and the eluate demonstrated anti-a in the eluate.This prompted the customer to run a manual tube test of the forward and reverse typing.Manual tube testing on all 3 patients reverse anti-a demonstrated a (3+-4+) positive reaction but was negative on the ih-1000 and manual gel.The anti-a was determined to likely be passive due to receipt of ivig.The customer did not return the complaint sample for investigational testing but sent the patient samples that caused the false negative test results.While we were waiting for the patient samples, our quality control laboratory team tested their retention sample of the supposedly defective lot on the ih-1000.The testing was done on the retention samples of the ih-card lots that the customer had used.19 different known donor samples were tested.The focus was on samples of the blood group b and o.Both ih-card lots showed comparable results.All positive and negative reactions were correct.Except for a plasma of blood group o.This plasma showed a false negative reaction with ih-cell a1, the reaction with ih-cell b was 2+ positive.This plasma was tested with two other lots of ih-cell a1 and showed negative results.Because of the negative results the plasma was tested for potency.The titer was only 1.Therefore, the false negative result was sample related.Our quality control laboratory also tested the patient samples with four different lots of ih-cell a1 and received negative results.Due to the bad status of the patient red blood cells a clear abo blood group determination was not possible.The patient samples were tested in the tube with biotestcell a1 and showed positive reactions.Additionally, the patient samples were tested with ih-cell i-ii-iii in the indirect antiglobulin test and showed negative results.The patient samples were also tested with ih-cell a1 in the indirect antiglobulin test and showed 1+ to 2+ positive results.Because the patient plasmas were used up, it could not be clarified whether the positive reactions were caused by anti-a isoagglutinin or by circulating igg.Based on the investigation the complaint was classified as confirmed - expected product performance.The negative reactions of the three patient samples which had received ivig (intravenous immune globulin) was confirmed.These passively transfused antibodies are igg.Therefore, they might not directly agglutinate the reverse typing cells.Moreover, it is well known that the gel method is inferior to the tube method for reverse typing.This is since smaller amounts of plasma are pipetted in the gel, shear forces are also at work in the gel method and a greater surface of the red blood cells in the tube method.A review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective lot.Regarding the affected ih-1000 instrument: the analyses of the trace files showed that the tests were correctly performed.The volumes dispensed on the wells (reagent red blood cells and plasma) were correct.Therefore, false negative reactions due to insufficient pipetted plasma could be excluded.
 
Additional Manufacturer Narrative
This is our final report on this incident.

Brand Name
REAGENT RED BLOOD CELLS IH-CELL A1 & B
Common Device Name
IH-CELL A1 & B; 2X10 ML
Manufacturer (Section D)
BIO-RAD MEDICAL DIAGNOSTICS GMBH
industriestrasse 1
dreieich, 63303
GM  63303
Manufacturer (Section G)
BIO-RAD MEDICAL DIAGNOSTICS GMBH
industriestrasse 1
dreieich, 63303
GM   63303
Manufacturer Contact
martina benkert
industriestrasse 1
dreieich, hessen 63303
GM   63303
MDR Report Key12735219
Report Number9610824-2021-00070
Device Sequence Number14698980
Product Code QHT
UDI-Device Identifier07611969952243
UDI-Public(01)07611969952243(17)211025(10)9134021
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
125208
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/25/2021
Device Catalogue Number814010100
Device Lot Number9134021
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/07/2021
Supplement Date Received by Manufacturer10/07/2021
Initial Report FDA Received Date11/02/2021
Supplement Report FDA Received Date04/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
IH-1000, SN (B)(4); IH-1000, SN (B)(4)
Patient SexUnknown